Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Huntsville, AL

May 30, 2018Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 30, 2018, 4:07 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2018, 4:07 PM CDT (21:07 UTC)
Expired
May 30, 2018, 4:45 PM CDT
In force
38 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:18 PM CDT, 49 minutes earlier.

Area forecast discussion, May 30, 3:18 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
318 PM CDT Wed May 30 2018

.NEAR TERM...(Tonight)
Issued at 318 PM CDT Wed May 30 2018

An area of scattered showers and thunderstorms developing over
central Mississippi ahead of an area of convergence extending south
from central Indiana will move east into northwestern Alabama over
the next few hours. The best instability is in place over
Mississippi, but some of that extends eastward into northwestern
Alabama at this time, due to recent sunshine. Surface based
instability values between 2500 and 3500 J/KG are in place. There is
a large gradient in CAPE east of I-65 due to cloud cover (only 1000
to 1500 J/KG) east of I-65. However, cloud cover even there is
dissipating (so this instability could increase). Most guidance
continues to push this boundary east late this afternoon into the
evening hours. With the atmosphere so unstable, strong storms capable
of producing wind gusts around 50 mph could occur given DCAPE values
between 800 and 1200 J/KG as well. Could not rule out an isolated
severe storm or two west of I-65, but think most sronger storms will
produce winds gusts around 50 mph. East of I-65, stronger storms are
much less certain, but any thunderstorm could produce frequent
lightning and locally heavy rainfall.

We will have to watch portions of northwestern Alabama very closely
this afternoon and evening, as 1 hour flash flood guidance in some
areas is only around 1 inch or a bit less than that. Most guidance
confines most of the shower and thunderstorm activity near and west
of I-65 into the early evening hours. This activity should become
more scattered in nature later this evening and overnight as we lose
daytime heating and instability. However, scattered showers and
storms (likely not nearly as strong later this evening and
overnight) will remain possible as this area of convergence pushes
through the area into western Georgia overnight. This should bring
some drier air into the area by daybreak on Thursday. Lows east of
I-65 should drop into the upper 60s for the first time in several
days.

.SHORT TERM...(Thursday through Friday)
Issued at 318 PM CDT Wed May 30 2018

Most guidance shows additional upper level energy on the heels of
this area of convergence advecting toward the area Thursday morning
from Missouri and Kansas. This should keep scattered activity in the
forecast and should bring more humid air back into the region. As
additional forcing from this energy pushes into northern Alabama
Thursday afternoon shower and thunderstorm activity should become
more widespread. It should be cooler on Thursday again due to the
cooler start, cloud cover, and precipitation expected. Highs in the
lower to mid 80s look reasonable again. Models continue to show ample
instability, and with a bit more 0-6 km shear along with DCAPE
values between 900 and 1200 J/KG. Thus, some strong to marginally
severe storms looks possible. Main threat with these storms would be
small hail and damaging winds. If storms train over a certain area,
could see some additional flooding west of I-65. It should be back to
soupy morning temperatures with lows only in the lower 70s in most
locations again.

This pattern of westerly steering flow and additional pieces of upper
level energy moving into the area aloft continues through Friday
night. Instability and PWATS will remain high leading to similar
threats on Friday afternoon and evening as well. Thus have scattered
to more numerous showers and thunderstorms in the forecast Friday
into Friday evening, before these lessen in coverage. Temperatures
look about the same or a bit warmer on Friday with highs 83 to 88
degrees. A flooding threat will need to be monitored due to recent
heavy rainfall from Alberto.

.LONG TERM...(Friday night through Tuesday)
Issued at 318 PM CDT Wed May 30 2018

At the start of the extended period, upper level ridging will be
situated over the Texas and northern Mexico region, with ~595
decameter heights along the TX/Mexico border. Some of the excessive
warmth from this ridge will be felt further to the east. But the
presence of upper troughing along the eastern seaboard this weekend,
and a WNW flow aloft extending southward towards this region will
lead to more clouds, and passing disturbances will result in chances
of convection during the weekend.

With the upper ridge, very warm to hot conditions are forecast on
Saturday, with high temperatures rising into the lower 90s near and
west of I-65. Given this heat coupled with dewpoints into the 70-72
degree range, heat indices west of I-65 could rise into the mid/upper
90s to around 101 over far NW Alabama. These readings are slightly
cooler than what we had going, but could easily become warmer (heat
index values) if higher dewpoints are realized.

A more WNW flow will bring more upper level systems across the
region, with corresponding higher chances of showers and t-storms,
especially Saturday night and on Sunday. More clouds than sun and
chances for showers will temper high temperatures into the upper 80s
to start a new week on Sunday. A frontal boundary should move across
the region Sunday evening, bringing dry weather for a change to the
Tennessee Valley for the start of the next work week. Slightly drier
air and cooler dewpoints should help create more "normal" highs on
Monday, into the mid 80s. Monday night low temperatures should cool
into the low/mid 60s. A return to unseasonable warmth is expected for
next Tue/Wed, as heights ever so slightly rise with more strong
early June solar insolation. A return of moisture/instability will
bring isolated thunderstorms back to the forecast picture on
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed May 30 2018

Southwesterly winds around 10 knots with higher gusts are expected
at both terminals this afternoon. Cigs should remain VFR until the
mid afternoon hours onward. During the mid afternoon to early evening
hours, some MVFR (or lower) cigs/vsbys are possible with expected
showers/storm activity. Thus included a tempo group at KMSL from 21Z
to 01Z and at kHSV from 23Z to 03Z containing MVFR cigs/vsbys.
Showers and thunderstorm activity should become scattered the rest of
the night. So left out even VCTS for now. Winds should stay up
enough to keep fog at bay, but some guidance is hinting at some mvfr
vsbys due to fog or low clouds around daybreak. Therefore included
MVFR vsbys at KHSV at 12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...RSB
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 30, 2:06 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
206 PM CDT Wed May 30 2018

ALZ001>010-016-TNZ076-096-097-311015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
206 PM CDT Wed May 30 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon through Tonight...

Scattered to widespread thunderstorms will be possible late this
afternoon into the evening hours, before becoming scattered in
nature. Some localized flash flooding and a few strong thunderstorms
producing wind gusts around 50 mph are possible near and west of
I-65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to widespread thunderstorms will be possible again
Thursday. Some of these storms could become strong to marginally
severe, with localized strong to damaging winds up to 50 to 60 mph
being the primary threat. In addition, these storms will be capable
of producing heavy rainfall.

Widespread thunderstorms are expected on Friday, with isolated to
scattered thunderstorms continuing Saturday through Tuesday. A few
of these storms could be strong, producing gusty winds to 50 mph and
heavy rain.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, May 30, 3:30 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
330 PM CDT WED MAY 30 2018

ALZ002-003-302100-
Franklin AL-Colbert AL-
330 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND CENTRAL
FRANKLIN COUNTIES UNTIL 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 10 miles east of Red Bay, moving
northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Russellville, Littleville, Belgreen, Vina, Hodges, Cedar Creek
Reservoir, Atwood, New Bethel, Tharptown and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3470 8772 3446 8754 3431 8793 3432 8800
      3444 8809
TIME...MOT...LOC 2030Z 238DEG 17KT 3441 8796

AMP
Special weather statement, May 30, 3:43 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
343 PM CDT WED MAY 30 2018

ALZ002-003-302130-
Franklin AL-Colbert AL-
343 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 430 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Belgreen, or 10 miles northeast of Red Bay, moving
northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Littleville, Red Rock, Pleasant Site, Posey Loop, Cedar Creek
Reservoir, Srygley Church, New Bethel, Dempsey, Crooked Oak and
Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3445 8801 3453 8812 3477 8792 3458 8767
TIME...MOT...LOC 2042Z 235DEG 14KT 3454 8801

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:31 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
May 29, 10:30 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
May 30, 3:30 PM CDTSpecial Weather StatementHUNFranklin30 min
May 30, 3:43 PM CDTSpecial Weather StatementHUNColbert47 min
May 30, 4:23 PM CDTSpecial Weather StatementHUNLauderdale52 min
May 30, 4:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
May 30, 4:43 PM CDTSpecial Weather StatementHUNLauderdale47 min
May 30, 5:28 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone47 min
May 30, 6:05 PM CDTSpecial Weather StatementHUNCullman, Limestone, Morgan40 min
May 30, 6:29 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison31 min
May 30, 6:44 PM CDTSpecial Weather StatementHUNCullman, Marshall, Morgan46 min
May 30, 6:55 PM CDTSevere Thunderstorm WarningHUNJackson, Madison35 min
May 30, 6:58 PM CDTSpecial Weather StatementHUNLincoln, Moore47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.